Colorado, 2020Damaging Wind in Colorado, August 20, 2020
August 20, 2020 · NWS GLD · 1 event in 1 county or zone
Isolated thunderstorms developed along the front range of the Rockies in eastern CO during the evening hours. The thunderstorms traveled southeast and produced a 62 mph wind gust.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed along the front range of the Rockies in eastern CO during the evening hours. The thunderstorms traveled southeast and produced a 62 mph wind gust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 20, 4:17 PM MST, 2 hours 38 minutes earlier.
Area forecast discussion, Aug 20, 4:17 PM MST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
517 PM MDT Thu Aug 20 2020
.SHORT TERM...(This evening through Friday)
Issued at 145 PM MDT Thu Aug 20 2020
Next shortwave trough rounding the western ridge will arrive this
evening accompanied by widely scattered showers and thunderstorms.
Environment will be similar to yesterday, with a slight uptick in
MLCAPE, while DCAPE and effective shear are more or less the same.
Expecting wind to be the primary hazard with gusts up to 65 mph
possible with stronger storms. Despite a gradual decline in
coverage through the evening, isolated showers/storms may persist
through the overnight before ending by 12z Saturday. Low
temperatures will be in the 60s.
Upper ridge nudges into the area on Friday with rising heights. A
few of the CAMs suggest isolated thunderstorms developing at peak
heating along a surface trough from northeast Colorado into
central Nebraska, moving east and weakening Friday evening. Weak
instability remains a limiting factor, but cannot rule out an
isolated severe wind gust with any storm that develops.
Temperatures will warm into the middle to upper 90s and lows
Friday night in the 60s again.
.LONG TERM...(Saturday through Wednesday)
Issued at 131 PM MDT Thu Aug 20 2020
The long term period will see the continuation of the warm and dry
pattern we have seen this past week. On Saturday the upper level
high will be centered over Arizona with the ridge over majority of
the western CONUS. The cut-off low is expected to slowly move east
towards the Tennessee Valley setting up northerly flow across the
Central Great Plains. The ridge will continue to move east into next
week centering over the High Plains region by Tuesday. As the high
moves into the Four Corners region early next week, the ridge will
extend into central Canada. Wednesday, a shortwave trough will move
east along the northern extent of the ridge in Canada sending a cold
front south. Looking at current guidance, it doesn't seem like the
cold front will make it's way into the Tri-State area.
High temperatures will be in the 90s each day. Low temperatures are
expected to be in the 60s. Dry conditions are expected through the
period. There is some concern for fire weather during the long term
period. Relative humidity values are expected to drop down into
middle to lower 20s each day in eastern Colorado. Sunday through
Tuesday the concern is little higher as the low humidity levels will
be co-located with southerly wind gusts approaching 25 mph.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 514 PM MDT Thu Aug 20 2020
VFR conditions forecast for the 0z TAFs. Confidence of storms
moving near a TAF site for the evening is low enough to not put in
the TAFs. If one of the sites were to have storms move nearby, am
thinking it would be KMCK during 3-4z. Otherwise winds will be on
the light side through the period.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...024
LONG TERM...KMK
AVIATION...JTL
Hazardous weather outlook, Aug 20, 9:34 AM MST, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1034 AM MDT Thu Aug 20 2020
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1034 AM MDT Thu Aug 20 2020 /1134 AM CDT Thu Aug 20 2020/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
There is a Marginal Risk for severe thunderstorms along and west of
a line from McCook to Colby and Leoti in the 5 PM MDT (6 PM CDT) to
11 PM MDT (midnight CDT) timeframe. The primary hazard will be wind
gusts to 60 mph.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
In the hours before
Special weather statement, Aug 20, 6:24 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Goodland KS
724 PM MDT Thu Aug 20 2020
COZ092-210215-
Cheyenne County CO-
724 PM MDT Thu Aug 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO UNTIL 815 PM MDT...
At 723 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Boyero, or 36 miles south of Flagler, moving southeast
at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Kit Carson, Wild Horse and Aroya.
LAT...LON 3869 10316 3904 10316 3904 10311 3863 10259
3861 10261 3861 10313 3864 10317
TIME...MOT...LOC 0123Z 299DEG 25KT 3877 10319
LockhartThunderstorm Wind, Cheyenne
- When
- August 20, 6:55 PM MST
- Where
- Cheyenne County, 1.76 mi WSW of Kit Carson
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.760, -102.810
Mesonet station UP729 reported a 62 mph thunderstorm wind gust at location.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in California, August 20, 20201 death · 1 event
- Flash Flood and Damaging Winds in Arizona, August 20 to 21, 2020$268,000 · 61 kt wind · 12 events
- Lightning Strike in Florida, August 20, 2020$200,000 · 1 event
- Flash Flood and Hail in Louisiana, August 20, 2020$75,000 · 1 in hail · 5 events
- Damaging Winds in Montana, August 20, 202059 kt wind · 14 events
- Flash Flooding and Debris Flow in Virginia, August 20 to 22, 202010 events
- Hail and Damaging Winds in Montana, August 20, 20201.75 in hail · 9 events
- Flash Flood and Hail in Colorado, August 20, 20201 in hail · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 20 to 24, 202065 kt wind · 5 events
- Flash Flood and Hail in Arizona, August 20, 2020$3,000 · 52 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 20, 20202 events
- Hail in Minnesota, August 20, 20201 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917336.